Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, May 15, 2017

May 15, 2017 · NWS AMA · 9 events in 1 county or zone

A dryline set up across the western combined Panhandles provided a relatively sharp moisture axis with warm, unstable airmass across the central and eastern Panhandles with good low level moisture. With SBCAPE of 2000-3000 J/Kg, 30-40 kts of effective shear and high LCL's, supercell potential with damaging winds and large hail would be the main threat with a low tornado threat given the high…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dryline set up across the western combined Panhandles provided a relatively sharp moisture axis with warm, unstable airmass across the central and eastern Panhandles with good low level moisture. With SBCAPE of 2000-3000 J/Kg, 30-40 kts of effective shear and high LCL's, supercell potential with damaging winds and large hail would be the main threat with a low tornado threat given the high LCL's and weak low level helicity values. Storms developed across the TX Panhandle and with southerly flow moved north and east throughout the afternoon into the evening hours before waning after the loss of diurnal heating. Large hail up to the size of baseballs were reported along with damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 2:47 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 15, 2:47 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
347 PM CDT Mon May 15 2017

.DISCUSSION...

Focus for this discussion will be on the threat for severe weather
today/tonight as well as Tuesdays greater threat. Threats for today
include large hail and damaging winds. Tuesday will have a threat
for all severe weather hazards, including possible tornadoes across
central and eastern parts of the Panhandles.

The dryline setup today isn't as robust as initially thought 24
hours ago. At 20Z, dewpoints for most places were in the 50s (few
60s far eastern zones) with little gradient to speak of across the
Panhandles. Forecast soundings are suggesting we will reach
convective temperatures at the surface, so the dryline may not be as
important as initially thought for a triggering mechanism. Ample
CAPE of around 2000-3000 J/kg of most unstable will be in place
across central and eastern parts of the Panhandles this afternoon.
Bulk shear (0-6 km) is a little stronger than yesterday's outputs,
but overall still rather weak to support strong rotating updrafts.
Low level shear is also very weak. Initially, I believe storms will
be high based, and given other variables in place the threat for
tornadoes seems low at this time. Thunderstorm wind gusts of 60 to
70 mph and hail upwards around half dollar in size are all possible
in some of the stronger storms today and possibly through early
parts of the evening. Convection should be mostly diurnally driven
and end around sunset or shortly after.

For Tuesday--our better chance at severe weather this forecast
package--we have a lot of variables coming into place for what
appears to be a day for all types of severe weather hazards. In the
upper levels, the 500 mb low will begin to eject over the Rockies
into the Plains Tuesday afternoon. Both the GFS and European both
have the vorticity maximum over the Rockies just west of the
forecast area, placing us under strong southwesterly flow aloft in
the afternoon hours. The 250 mb jet will be nosing in over the
forecast area in the afternoon as well, placing the left exiting
region of the jet over us, which will ultimately help support
divergence aloft and therefore enhance thunderstorm development.
Bulk shear around 50 to 60 knots and 0-1 km helicity values 100-200
m^2/s^2 in the afternoon hours should come to fruition. East of a
dry line in the warm sector dewpoints are forecast to be in the
upper 50s to lower 60s in the afternoon hours, while western
portions of the Panhandles are forecast to be in the 20s to 30s. As
a result, a strong gradient is forecast for dewpoints across the
Panhandles which will aid in a triggering mechanism for thunderstorm
initiation. Mid-level (700 mb - 500 mb) lapse rates are around 6-8
C/km during convective initiation timeframe. Overall, a lot of
parameters are coming into place across central and eastern parts of
the Panhandles for severe weather. Given the likelihood of discrete
supercells moving around 45 mph from the southwest, the window of
opportunity for tornadic development in the afternoon hours before
they push east into Oklahoma looks to be between 3pm and 8pm. Also,
flooding doesn't look to be of too much concern given the chance for
isolated fast moving cells. However, precipitable water values are
forecast to be in the 90th or greater percentile, so localized heavy
rainfall rates will not be out of the question, but duration should
limit overall flood potential. Given the chance for strong rotating
updrafts, the chance for giant hail will be possible upwards around
softball size. Additionally, strong damaging winds upwards of 75 mph
will be possible. The greatest threat for severe weather is across
eastern parts of the Panhandles, but certainly central parts of the
Panhandles including Amarillo will have the possibility for
severe weather as well.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                88  62  87  54  83 /  50  40  30  20   0
Beaver OK                  95  65  88  55  85 /  50  50  50  30   0
Boise City OK              85  53  83  50  80 /  20  10  20   5   0
Borger TX                  93  64  87  57  86 /  50  40  40  20   0
Boys Ranch TX              90  58  87  53  84 /  30  20  20  10   0
Canyon TX                  89  62  87  54  84 /  40  40  30  10   0
Clarendon TX               88  64  88  55  85 /  30  60  50  30   0
Dalhart TX                 89  55  84  50  82 /  20  10  20   5   0
Guymon OK                  91  58  87  53  83 /  40  30  30  10   0
Hereford TX                90  61  86  53  82 /  30  30  20  10   0
Lipscomb TX                93  66  86  57  85 /  30  60  60  30   0
Pampa TX                   89  62  86  55  82 /  50  50  50  30   0
Shamrock TX                90  66  86  57  86 /  20  60  60  40   0
Wellington TX              93  66  88  57  88 /  20  60  60  50   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 15, 2:59 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 PM CDT Mon May 15 2017

OKZ001>003-TXZ001>020-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
359 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening. Damaging
wind gusts of 60 to 70 mph and hail around half dollar size are
the primary hazards for any severe thunderstorms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected to develop Tuesday, mainly across
central and eastern parts of the Panhandles. Severe weather is
possible with very large hail, damaging winds, and a possible
threat for tornadoes.

Thunderstorms are again possible Thursday into Thursday night with
the possibility for some of these storms to become strong to
severe.

Thunderstorms are again possible towards the end of the week, but
its too early to say with any confidence the possibility of
severe weather at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation needed through the evening hours.

Spotter activation may be needed Tuesday afternoon.

In the hours before

Special weather statement, May 15, 3:57 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
457 PM CDT MON MAY 15 2017

TXZ002-007-152230-
Sherman TX-Moore TX-
457 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN AND NORTH CENTRAL
MOORE COUNTIES UNTIL 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Sunray, or 17 miles north of Dumas, moving north
at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cactus and Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3601 10178 3602 10200 3649 10200 3646 10166
TIME...MOT...LOC 2156Z 186DEG 35KT 3610 10189

Beat
Special weather statement, May 15, 4:23 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
523 PM CDT MON MAY 15 2017

TXZ006-007-011-152315-
Hartley TX-Oldham TX-Moore TX-
523 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND EASTERN
HARTLEY COUNTIES UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Boys Ranch, or 18 miles north of Vega, moving north at
45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hartley, Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 10261 3605 10215 3562 10216 3561 10216
      3536 10217 3534 10252
TIME...MOT...LOC 2223Z 179DEG 39KT 3551 10234

Guerrero
Special weather statement, May 15, 4:33 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
533 PM CDT MON MAY 15 2017

TXZ011-012-016-017-152300-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
533 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EASTERN
OLDHAM...NORTHEASTERN DEAF SMITH AND WESTERN POTTER COUNTIES UNTIL
600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wildorado, or 10 miles southeast of Vega, moving north at 40 mph
towards interstate 40.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boys Ranch, Valley De Oro and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3509 10215 3512 10237 3562 10250 3554 10189
TIME...MOT...LOC 2232Z 194DEG 35KT 3518 10225

Guerrero
Special weather statement, May 15, 4:42 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
542 PM CDT MON MAY 15 2017

TXZ017-018-152315-
Randall TX-Armstrong TX-
542 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANDALL AND ARMSTRONG
COUNTIES UNTIL 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wayside, or 18 miles northeast of Tulia, moving north at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Claude, Washburn, Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10172 3518 10177 3518 10125 3475 10134
TIME...MOT...LOC 2242Z 194DEG 38KT 3477 10160

Guerrero

The radar

The Amarillo radar (KAMA), 159 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
May 15, 4:54 PM CST
Where
Texas County, 10.81 mi WNW of Goodwell
Measured
1.5 in hail
Reported by
Public
Coordinates
36.660, -101.810

Hail, Texas

When
May 15, 5:49 PM CST
Where
Texas County, 8.67 mi NW of (Guy)guymon Muni Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.750, -101.630

Hail, Texas

When
May 15, 6:01 PM CST
Where
Texas County, 10.81 mi WNW of Goodwell
Measured
1.25 in hail
Reported by
Public
Coordinates
36.660, -101.810

Thunderstorm Wind, Texas

When
May 15, 6:33 PM CST
Where
Texas County, 6.55 mi NE of Hough
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.940, -101.490

Estimated 60 MPH gust.

Hail, Texas

When
May 15, 7:08 PM CST
Where
Texas County, 6.22 mi N of Texhoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.590, -101.780

Thunderstorm Wind, Texas

When
May 15, 7:51 PM CST
Where
Texas County, 0.69 mi S of Goodwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.590, -101.630

Thunderstorm wind gust due to micro burst.

Hail, Texas

When
May 15, 8:52 PM CST
Where
Texas County, 2.32 mi ENE of Hooker
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.880, -101.180

Hail, Texas

When
May 15, 8:58 PM CST
Where
Texas County, 3.59 mi ENE of Hooker
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.890, -101.160

Hail, Texas

When
May 15, 9:02 PM CST
Where
Texas County, 3.91 mi SW of Tyrone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.910, -101.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701826, 701775, 701776, 701827, 701777, 701828, 701782, 701784, 701785.